Alert archive / Nebraska / Tornado Warnings in 2009
Tornado Warning 11, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jun 9, 2009, 2:32 PM MDT for Cheyenne County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2009, 2:32 PM MDT (20:32 UTC)
- Expired
- Jun 9, 2009, 3:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 150 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KCYS 092032 TORCYS NEC033-092115- /O.NEW.KCYS.TO.W.0011.090609T2032Z-090609T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 232 PM MDT TUE JUN 9 2009 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * TORNADO WARNING FOR... CENTRAL CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 315 PM MDT * AT 232 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD NEAR MOUNT VERNON...OR 10 MILES WEST OF SIDNEY. A TORNADO MAY DEVELOP AT ANY TIME DOPPLER RADAR SHOWED THIS TORNADIC STORM MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... BROWNSON AROUND 245 PM MDT. SIDNEY AND SIDNEY AIRPORT AROUND 305 PM MDT. COLTON AROUND 315 PM MDT. OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE I-80 EXIT 55. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 41 AND 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4125 10283 4103 10284 4106 10329 4124 10328 TIME...MOT...LOC 2032Z 272DEG 16KT 4115 10316 $$
3 follow-up statements
000 WWUS55 KCYS 092043 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 243 PM MDT TUE JUN 9 2009 NEC033-092115- /O.CON.KCYS.TO.W.0011.000000T0000Z-090609T2115Z/ CHEYENNE NE- 243 PM MDT TUE JUN 9 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR CENTRAL CHEYENNE COUNTY... AT 223 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD WITH THIS STORM. THERE MAY BE A POTENTIAL TORNADO LOCATED NEAR I-80 EXIT 48...OR 8 MILES WEST OF SIDNEY...MOVING EAST AT 20 MPH. THE TORNADO WILL BE NEAR... SIDNEY AIRPORT AROUND 300 PM MDT. SIDNEY AROUND 305 PM MDT. COLTON AROUND 315 PM MDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE I-80 EXIT 55. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 41 AND 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4125 10283 4103 10284 4106 10329 4124 10328 TIME...MOT...LOC 2042Z 272DEG 16KT 4115 10310 $$
000 WWUS55 KCYS 092059 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 259 PM MDT TUE JUN 9 2009 NEC033-092115- /O.CON.KCYS.TO.W.0011.000000T0000Z-090609T2115Z/ CHEYENNE NE- 259 PM MDT TUE JUN 9 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR CENTRAL CHEYENNE COUNTY... AT 253 PM MDT...TRAINED WEATHER SPOTTER NORTH OF LORENZO REPORTED A FUNNEL CLOUD. A POSSIBLE TORNADO WAS LOCATED NEAR I-80 EXIT 55...OR NEAR SIDNEY...MOVING EAST AT 20 MPH. THIS STORM IS ALSO PRODUCING PEA TO MARBLE SIZE HAIL. THE TORNADO WILL BE NEAR... SIDNEY AIRPORT AND SIDNEY AROUND 305 PM MDT. COLTON AROUND 315 PM MDT. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 50 AND 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4106 10315 4123 10312 4125 10283 4103 10284 TIME...MOT...LOC 2056Z 284DEG 16KT 4111 10302 $$
000 WWUS55 KCYS 092116 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 316 PM MDT TUE JUN 9 2009 NEC033-092122- /O.EXP.KCYS.TO.W.0011.000000T0000Z-090609T2115Z/ CHEYENNE NE- 316 PM MDT TUE JUN 9 2009 ...THE TORNADO WARNING FOR CENTRAL CHEYENNE COUNTY EXPIRES AT 315 PM MDT... ALTHOUGH THERE HAVE BEEN SEVERAL REPORTS OF FUNNEL CLOUDS WITH THIS STORM PREVIOUSLY...THERE HAVE BEEN NO REPORTS OF A TORNADO. THIS STORM IS STILL STRONG AND CAPABLE OF PRODUCING HEAVY RAIN WITH PEA TO MARBLE SIZE HAIL. THE STORM WILL CONTINUE TO MOVE SOUTHEAST AT 15 MPH. LAT...LON 4106 10315 4123 10312 4125 10283 4103 10284 TIME...MOT...LOC 2112Z 284DEG 16KT 4109 10293 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:34 AM MDT, 10 hours 58 minutes earlier.
Area forecast discussion, Jun 9, 3:34 AM MDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 334 AM MDT TUE JUN 9 2009 .SHORT TERM...TODAY THRU WED NIGHT...SATELLITE/RADAR SUPPORT AN UPPER FTR MOVG OUT OF THE AREA BY 12Z. THERE WILL BE LOW CLDS AND SOME FOG OVER FAR ERN WY INTO THE NEB PNHNDL THRU LATE THIS MRNG. SRN SXNS REMAIN UNDER THE INFLUENCE OF A WSW FLOW ALOFT WITH SOME EMBEDDED UPPER FTRS RIPPLING ENE ACROSS NRN CO. SATELLITE PIXS SUGGEST A STGR FTR OVER AZ/UT BORDER ATTM...WHICH IS FCST TO LIFT UP INTO NRN CO BORDER AREA LATER TODAY INTO TNGT. MEANWHILE...ANOTHER IMPULSE IS ROTATING AROUND THE BROAD UPPER LOW OVER MT/ND...WHICH WILL REINFORCE THE COOLER AIR TO OUR NORTH TODAY/TNGT. BNDRY W-E ACROSS CNTRL WY INTO FAR NRN NEB PNHNDL ATTM. IN WAKE OF EXITING UPPER FTR...SOME WSW LOW LEVEL FLOW BREAKS THRU ACRS SE WY INTO THE SRN PNHNDL THIS MRNG. COOL FRONT SAGS S LATER TODAY...WITH MAIN CONVERGENCE AREA SETTING UP FROM NEAR DGW SEWD INTO THE SRN PNHNDL BY TIME OF MAX HEATING. EXPECT A FAIRLY DECENT COVERAGE OF SHWRS/TSTMS THIS AFTN AND EVENG...WITH THE BEST INSTBLTY/STGR STORMS MOST LIKELY OVER THE CNTRL/SRN PARTS OF THE PNHNDL. MODELS SHOW UPPER FTR FROM SW U.S. LIFTG INTO REGION TNGT INTO WED MRNG...WHILE COOL FRONT SAGS FRTHR S BY WED MRNG FOR LINGERING SHWRS AND FEW TSTMS ALL NIGHT ERN WY INTO THE PNHNDL. COOLER WED WITH SOME SHWRS AND FEW TSTMS IN MANY AREAS. LOOKS LIKE THERE WILL BE FEWER SHWRS AROUND WED NIGHT AS FLAT UPPER RIDGE BUILDS INTO THE AREA. .LONG TERM...THURSDAY THROUGH MONDAY NIGHT...UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE REGION THROUGH THE EXTENDED PERIOD. 00Z MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT WITH OVERALL SYNOPTIC PATTERN...WITH A LONGWAVE TROUGH OVER THE WESTERN HALF OF THE US AND BROAD AREA OF ZONAL FLOW TO RIDGING OVER THE EASTERN HALF THROUGH EARLY NEXT WEEK. THE TRICK FOR LOCAL WEATHER WILL BE TIMING AND LOCATION OF PIECES OF SHORTWAVE ENERGY MOVING IN SOUTHWESTERLY FLOW ALOFT THAT WILL INFLUENCE OVERALL SHOWER AND THUNDERSTORM THREAT. MODELS SHOW THURSDAY TO BE AN ACTIVE DAY FOR SHOWERS AND THUNDERSTORMS AS A WAVE MOVES ACROSS WYOMING WITH MOIST UPSLOPE FLOW PRESENT AT THE SURFACE. LEE SIDE TROUGHING WILL STRENGTHEN THROUGH THE DAY AND A SFC LOW WILL FORM OVER SOUTHEAST COLORADO LATE IN THE DAY WHICH WILL SHIFT WINDS TO THE NORTH OVER THE CWA OVERNIGHT THURSDAY INTO FRIDAY. SHORTWAVE RIDGING BEGINS TO BUILD OVER THE ROCKIES ON FRIDAY WITH MOIST SOUTHERLY FLOW RETURNING TO THE SURFACE AND TEMPERATURES WARMING BACK TO MORE NORMAL VALUES. ANOTHER WAVE IS FORECAST TO MOVE ACROSS THE AREA OVER THE TOP OF THE RIDGE LATE FRIDAY INTO SATURDAY WHICH COULD KEEP THUNDERSTORM ACTIVITY ONGOING THROUGH PART OF THE OVERNIGHT PERIOD. MODELS AMPLIFY THE RIDGE AND SHIFT IT TO THE EAST ON SATURDAY WITH STRONGER LEE SIDE TROUGH DEVELOPING SATURDAY NIGHT INTO SUNDAY. AS SFC LEE TROUGH SHIFTS TO THE EAST LATE SUNDAY INTO MONDAY WILL SEE WINDS AT THE SFC BECOME MORE SOUTHWESTERLY OVER WESTERN HALF OF THE CWA WHICH WILL KEEP THE FOCUS FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY IN THE EASTERN CWA. OVERALL... HAVE KEPT SLIGHTLY HIGHER THAN CLIMO CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH MONDAY NIGHT THIS PATTERN REMAINS VERY ACTIVE. && .AVIATION...IFR CIGS THRU LATE MRNG OVER PARTS OF ERN WY INTO THE NEB PNHNDL BEFORE BREAKING OUT IN ERN WY...BUT SOME MVFR CIGS TO LINGER OVER THE NRN PART OF THE PNHNDL INTO THE AFTN. COOL FRONT TO THE N WILL SAG S TNGT...WITH MORE WIDESPREAD MVFR/IFR CIGS AGAIN OVER MUCH OF SE WY INTO THE PNHNDL. && .FIRE WEATHER...NO CONCERNS THRU WED. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && LONG TERM...RJM
Hazardous weather outlook, Jun 9, 10:13 AM MDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1013 AM MDT TUE JUN 9 2009 WYZ059>070-101100- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1013 AM MDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-101100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1013 AM MDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...PARTICULARLY IN CENTRAL AND SOUTHERN PORTIONS OF THE PANHANDLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jun 9, 8:47 AM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
847 AM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TORNADO 11 WSW HARRISBURG 41.49N 103.94W
06/05/2009 BANNER NE STORM CHASER
BRIEF TORNADO, ON GROUND FOR ABOUT 1 MINUTE.
&&
REMANUELLocal storm report, Jun 9, 9:21 AM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
921 AM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 5 ESE FORT LARAMIE 42.18N 104.44W
06/05/2009 E1.75 INCH GOSHEN WY LAW ENFORCEMENT
THIS IS ON HWY 26 BETWEEN LINGLE AND OLD FORT LARAMIE.
LOTS OF WATER AND HAIL COVERS THE GROUND.
&&
JEISESpecial weather statement, Jun 9, 12:52 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1252 PM MDT TUE JUN 9 2009 NEZ020-021-054-055-WYZ063-065-066-069-070-092100- BANNER-MORRILL-KIMBALL-CHEYENNE-SNOWY RANGE-LARAMIE VALLEY- LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...HARRISBURG...BRIDGEPORT...BAYARD... KIMBALL...SIDNEY...CENTENNIAL...LARAMIE...BUFORD...HORSE CREEK... CHEYENNE...PINE BLUFFS 1252 PM MDT TUE JUN 9 2009 ...THUNDERSTORMS TO BECOME MORE NUMEROUS THROUGH THE AFTERNOON... A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTHERN ALBANY COUNTY THROUGH NORTHERN CHEYENNE COUNTY IN THE SOUTHERN NEBRASKA PANHANDLE WILL BECOME MORE NUMEROUS THROUGH THE REST OF THE AFTERNOON. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS WILL BE EAST NORTHEAST AT 15 TO 20 MPH. THE STRONGEST THUNDERSTORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH. TAKE SHELTERS INDOORS IF THESE THUNDERSTORMS APPROACH YOUR AREA.
Local storm report, Jun 9, 1:28 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
128 PM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL CHEYENNE 41.15N 104.79W
06/09/2009 M0.25 INCH LARAMIE WY OFFICIAL NWS OBS
LOTS OF PEA SIZED HAIL BETWEEN 1315 AND 1327.
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:26 PM MDT | Areal Flood Advisory | CYS | Cheyenne, Kimball | 3 hr |
| Jun 9, 4:12 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Sioux | 48 min |
| Jun 9, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 24 min |
Nearby
Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.